Wisconsin, 2011

Hail in Wisconsin, July 5, 2011

July 5, 2011 · NWS DLH · 2 events in 1 county or zone

A weak front sank through northwest WI during the afternoon of the 5th. Thunderstorms fired up on the front late in the afternoon around and south of the Gogebic Range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A weak front sank through northwest WI during the afternoon of the 5th. Thunderstorms fired up on the front late in the afternoon around and south of the Gogebic Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 5, 2:13 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 2:13 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
313 PM CDT TUE JUL 5 2011

.DISCUSSION...THROUGH FRIDAY.

UPPER LEVEL HIGH WILL BE CENTERED OVER/NEAR THE CO/NM REGION
THROUGH THE PERIOD...WITH A RIDGE EXTENDING NORTH THROUGH THE
ROCKIES EARLY...GRADUALLY MOVING EAST TOWARD THE END OF THE PERIOD
TOWARD MINNESOTA.

A COLD FRONT WAS MOVING THROUGH NORTHWEST WISCONSIN THIS
AFTERNOON...WITH MAX CONVERGENCE OCCURRING OVER
ASHLAND/IRON/SAWYER/PRICE COUNTIES. A NICE AREA OF STORMS WERE
AROUND CLAM LAKE AREA. MLCAPES WERE AROUND 2000J/KG IN THIS
AREA...BUT SHEAR WAS LACKING. WE COULD STILL SEE SOME STRONG STORMS
OVER THE NEXT FEW HOURS. WE WILL INCLUDE AN EARLY EVENING POP OVER
OUR FAR EASTERN WISCONSIN ZONES...OTHERWISE HIGH PRESSURE WILL BUILD
IN TONIGHT AND WEDNESDAY AND PROVIDE CLEAR TO PARTLY CLOUDY SKIES
THROUGH WEDNESDAY.

THE FORECAST BECOMES MORE UNSETTLED WEDNESDAY NIGHT THROUGH FRIDAY.
A SURFACE/UPPER TROUGH WILL MOVE TOWARD NORTHWEST MINNESOTA LATE
WEDNESDAY NIGHT...AND MAY BE ENOUGH TO SET OFF SOME SHOWERS OR A
THUNDERSTORM INTO OUR NORTHWEST ZONES. THESE FEATURES CONTINUE
SOUTHEAST THURSDAY...AND THERE IS ENOUGH AGREEMENT AMONG THE MODELS
TO INCLUDE SOME POPS ALL AREAS. WE HAVE BEST CHANCE OVER OUR WESTERN
ZONES...AND DIMINISH OVER NORTHWEST WISCONSIN TO SLIGHT CHANCE.

WE DIMINISHED POPS THURSDAY NIGHT AS DAYTIME HEATING ENDS AND
SHORTWAVE MOVES THROUGH.

WE WENT WITH A DRY FORECAST ON FRIDAY. MIXED SIGNALS ARE BEING SENT
FROM THE VARIOUS MODELS REGARDING QPF. THE NAM SHOWS LITTLE LOW
LEVEL CONVERGENCE...AND LITTLE UPPER SUPPORT FOR RAIN. THE ECMWF
DOES SHOW A WEAK TROUGH OVER NORTHWEST WISCONSIN. WE HAD SOME SMALL
POPS OVER OUR WESTERN ZONES...BUT WE DON'T SEE MUCH SUPPORT FOR
THAT.

TEMPERATURES WILL BE SEASONABLE...WARMING A BIT TOWARD FRIDAY.

.EXTENDED...SATURDAY THROUGH TUESDAY

A LARGE RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN FOR
THE WESTERN 2/3RD OF THE NATION THROUGH FRIDAY. HOWEVER...THE RIDGE
WILL GRADUALLY BREAK DOWN TOWARD THE END OF THE WEEK AS A TROF OF
LOW PRESSURE DIGS INTO THE WESTERN SEABOARD...SENDING BITS OF ENERGY
TO RIDE ACROSS THE RIDGE. A CLOSED LOW FORMS LATE IN THE WEEKEND
AND MOVES ACROSS SOUTHERN CANADA. THIS THE LONG-RANGE MODELS AGREE
ON. AT THE SURFACE THERE ARE SOME NOT-SURPRISING DISCREPANCIES WITH
THE SFC LOW AND SUBSEQUENT PRECIPITATION. WHAT THEY DO POINT TO IS
AN INCREASING SOUTHERN FLOW...BRING MORE WARM AND HUMID AIR INTO THE
REGION FOR THE WEEKEND. FOR NOW...BEST CHANCE OF WIDESPREAD
THUNDERSTORMS APPEARS TO BE SATURDAY INTO SUNDAY.

&&

.AVIATION...

ALTHOUGH VFR CONDITIONS WILL PREVAIL OVR THE FORECAST AREA
THROUGH THE NIGHT THERE WILL BE POCKETS OF MVFR THIS AFTERNOON .THE
CU FIELD OVR THE REGION WILL BE AOB 3K FT WITH  BE OCNL
CIGS BKN030. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
IN NORTHWEST WI.

&&

.POINT TEMPS/POPS...
DLH  56  78  55  79 /  10  10  10  30
INL  50  78  57  80 /  10  10  30  40
BRD  58  79  60  82 /  10   0  10  30
HYR  55  80  55  83 /  10   0  10  20
ASX  55  78  54  80 /  10   0  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...MELDE
EXTENDED....CLC
AVIATION...CLC
Hazardous weather outlook, Jul 5, 2:38 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
338 PM CDT TUE JUL 5 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
338 PM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF NORTHWEST
WISCONSIN THIS AFTERNOON...SHIFTING TO MAINLY EASTERN AREAS EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST AREAS LATE WEDNESDAY
NIGHT...AND OVER MUCH OF THE NORTHLAND THURSDAY INTO THURSDAY
EVENING. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY NIGHT THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-061030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
338 PM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OVER PORTIONS OF
THE SOUTH SHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...CONTINUING NEAR GRAND
MARAIS AND GRAND PORTAGE THURSDAY NIGHT. THUNDERSTORMS WILL RETURN
TO LAKE SUPERIOR FRIDAY NIGHT THROUGH THE WEEKEND.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 5, 1:47 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
247 PM CDT TUE JUL 5 2011

WIZ002>004-008-009-052030-
ASHLAND-BAYFIELD-IRON-PRICE-SAWYER-
247 PM CDT TUE JUL 5 2011

...STRONG THUNDERSTORM NEAR CLAM LAKE...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLAM LAKE...MOVING EAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...BRIEF HEAVY DOWNPOURS...AND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  MORSE...              GLIDDEN...            BUTTERNUT...
  PARK FALLS...         FIFIELD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4626 9016 4582 9029 4606 9105 4626 9096

MELDE
Special weather statement, Jul 5, 3:31 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
431 PM CDT TUE JUL 5 2011

WIZ002>004-008-009-052230-
ASHLAND-BAYFIELD-IRON-PRICE-SAWYER-
431 PM CDT TUE JUL 5 2011

...A LINE OF THUNDERSTORMS IS MOVING THROUGH THE SAND HILLS AND
GOGEBIG RANGE THIS AFTERNOON...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GILE TO CHIPPEWA
LAKE...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS UP TO AN INCH AN HOUR...

* THUNDERSTORMS WILL BE NEAR...
  VAN BUSKIRK BY 440 PM...
  NEW POST BY 445 PM...
  GLIDDEN BY 455 PM...
  OJIBWA BY 510 PM...
  WINTER AND LORETTA BY 515 PM...
  BUTTERNUT BY 525 PM...
  MERCER AND PARK FALLS BY 530 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4599 9138 4652 9024 4646 9017 4634 9010
      4631 8995 4627 8991 4608 8992 4563 9089
      4563 9102

EOM
Special weather statement, Jul 5, 3:35 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
435 PM CDT TUE JUL 5 2011

WIZ004-009-052215-
IRON-PRICE-
435 PM CDT TUE JUL 5 2011

...SOME STRONG THUNDERSTORMS REMAIN SOUTH OF THE GOGEBIC RANGE...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST
OF MUSSER LAKE TO 7 MILES SOUTHWEST OF KENNAN...MOVING SOUTHEAST AT
20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS OF OVER AN INCH AN HOUR...

* THUNDERSTORMS WILL BE NEAR...
  CATAWBA BY 440 PM...
  PRENTICE BY 500 PM...
  OGEMA AND SPIRIT BY 515 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4538 9069 4559 9069 4607 8993 4605 8991
      4598 8992 4597 9003 4542 9003 4537 9011
      4537 9067

EOM

The radar

The Duluth radar (KDLH), 130 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sawyer

When
July 5, 4:22 PM CST
Where
Sawyer County, 1.68 mi NE of New Post
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.920, -91.160

Hail, Sawyer

When
July 5, 4:22 PM CST
Where
Sawyer County, 2.5 mi WNW of Lake Chippewa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.940, -91.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335773, 335774.